COPD Home > Terbutaline Overdose
Symptoms of an overdose with terbutaline may include a rapid heart rate, dizziness, and chest pain. Treatment involves supportive care, which consists of relieving symptoms that occur as a result of the overdose. Some examples of supportive treatment options include fluids through an intravenous line and drugs to reverse the effects of the overdose, among other things.
Terbutaline sulfate (Brethine®) is a prescription medication used to treat asthma and emphysema. It is part of a group of drugs called beta-adrenergic agonists. The effects of an overdose with terbutaline will vary, depending on a number of factors, including how much terbutaline is taken and whether it is taken with any other medicines, alcohol, street drugs, or a combination of these.
If you happen to take too much terbutaline, seek medical attention right away.
Signs of an overdose with terbutaline include:
- Chest pain
- High blood pressure (hypertension) or low blood pressure (hypotension)
- A rapid heart rate (tachycardia)
- Irregular heart rhythms (arrhythmias)
- Low blood potassium (hypokalemia).
Treatment for a terbutaline overdose involves supportive care, which consists of managing the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Medications to reverse the effect of terbutaline
- Other treatments based on complications that occur.